Obviously, opioid medications play a role in ameliorating a variety of painful conditions, both acute and chronic. However, there is an increasing amount of evidence in the medical literature which shows that in some patients these opioid drugs can actually worsen the pain a patient experiences.
Pain specialists now call this paradoxical phenomenon opioid-induced hyperalgesia, or OIH for those lovers of alphabet soup; although the apparent negative effect of, for example, morphine was known in the 19th century.
OIH is manifested as hyperesthesia (dramatically increased sensitivity to painful stimuli) and/or allodynia (pain elicited by a normally nonpainful stimulus). Interestingly, this abnormal pain often arises from an anatomically distinct region and is of a different quality than the original pain problem. This paradoxical pain can occur in the context of short-term and continuous therapy in which physical dependence and withdrawal do not play a role.
Several mechanisms thought to be associated with OIH have been studied, and they include:
1. Glutamate-associated activation of N-methyl-D-aspartate (NMDA) receptors causes spinal neuron sensitization, and it is this (more painful) pronociceptive mechanism which had been implicated in the development of neuropathic pain and OIH. NMDA receptor antagonists are able to block OIH. So, it would appear that NMDA receptors are involved in hyperalgesic states.
2. Hyperalgesia results from increased excitatory peptide neurotransmitters, such as cholecystokinin, which is released from neurons, allowing the activation of spinal pathways that upregulate spinal dynorphin. Both cholecystokinin and dynorphin cause a more pronociceptive state. It would appear that these excitatory neurotransmitters cause a so-called central sensitization such that the spinal cord is hypersensitive to painful stimuli. Pain signals become amplified.
On the positive side of this story, is the fact that OIH does not appear to affect the majority of individuals taking opioid medications. On the negative side, when OIH does rear its ugly head, it can be difficult to manage. And, the health care provider must not ignore other possible causes of worsening pain during opioid therapy, including:
1. Worsening pain-causing disease.
2. Tolerance to opioids.
3. Opioid withdrawal symptoms.
4. Unrelieved pain resulting in the need for more opioid use.
It should be remembered that increasing the opioid dose can make the pain worse.
Thus, when it comes to management, the opioid dose should be kept as low as possible, without compromising the pain relief for which these drugs were prescribed in the first place. Additional medications should be used to help minimize the need for opioids. Long-acting opioids are best for chronic pain. If it is found that an opioid drug is ineffective, then it is helpful to rotate opioid medications. Finally, there is research showing that the combination of low dose opioid antagonists (such as naltrexone) with the opioid can actually counteract the development of OIH.
There is much to be learned about OIH, and providers of health care to those with chronic pain must monitor both their patients and the medical literature so that this condition does not sneak up on either patient or provider.